If you are experiencing problems downloading PDF or HTML fulltext, our helpdesk recommend clearing your browser cache and trying again. If you need help in clearing your cache, please click
here . Still need help? Email email@example.com
Minimizing pharmacodynamic interactions of high doses of lacosamide
Edwards HB, Cole AG, Griffiths AS, Lin B, Bean A, Krauss GL. Minimizing pharmacodynamic interactions of high doses of lacosamide. Acta Neurol Scand: 2012: 125: 228–233. © 2011 John Wiley & Sons A/S.
Objectives – To determine whether pharmacodynamic
interactions between high doses of lacosamide (400–800 mg/day) and concomitant sodium channel antiepilepsy drugs (AEDs) can be minimized in patients with drug‐resistant partial‐onset seizures.
Materials and methods – Patients were rapidly
initiated with high‐dose lacosamide (100 mg/week; increases to 400 to 800 mg/day), while simultaneously tapering concomitant sodium channel AEDs. Seizure frequency and side effects were evaluated at six time points: baseline, titration, 3, 6, 9 and 12 months.
Twenty‐three patients had a baseline median of 4 seizures/month with persisting partial‐onset seizures, despite previous treatment with an average of 6.8 AEDs. Mean decreases in monthly seizure frequency were as follows: 3 months 49.9% ( P = 0.011),
6 months 55.4% ( P = 0.010), 9 months 60.8% ( P = 0.002) and 12 months 58.2% ( P = 0.011). Most adverse events were mild CNS‐related symptoms and occurred transiently only during titration – there was no significant
relationship (χ 2 < 1.5, P > 0.1) between lacosamide dose and the presence of side effects at 3, 6, 9 or 12 months.
Conclusion – s – Drug‐resistant patients rapidly titrated to high doses of lacosamide
with simultaneous tapering of traditional sodium channel AEDs had marked reduction in CNS‐related adverse events compared with patients treated in three previous pivotal trials that used fixed doses of concomitant AEDs.
Open access content
Free trial content